Preventing Sickness and Nausea Associated with Chemotherapy
Treating sickness and nausea associated with chemotherapy has always been an important topic in the oncology world. Controlling this adverse effect well depends on the patients quality of life improving.
Patients fear sickness and nausea associated with chemotherapy most. It’s one of the most common side effects. Preventing it can improve quality of life and, as a result, patients are more likely to commit to the treatment.
Today we have a large number of options for the prevention of nausea associated with chemotherapy. However, patients often use them incorrectly. Perhaps they’re not used to it, or maybe they feel more comfortable overusing them.
Risks surrounding chemotherapy-induced sickness and nausea depend on the patient and the treatment. Both these factors can determine how evident this side effect is.
Classifying sickness and nausea associated with chemotherapy
Depending on when the patient suffers from these symptoms, sickness can be classified into three main groups:
- Acute emesis: This occurs within the first 24 hours after chemotherapy.
- Delayed emesis: First signs of chemotherapy-related nausea and vomiting can occur after the first 24 hours. After administering the treatment, it may persist for 6-7 days. Cisplatin is the chemotherapy medication frequently linked to this adverse effect.
- Anticipatory emesis: Generally happens within 24 hours prior to chemotherapy. Reports show that after the third or fourth cycle, 20-40% of patients experience anticipatory emesis.
Preventing and treating sickness and nausea associated with chemotherapy
Treatments and prevention methods may vary depending on the type of sickness the chemotherapy medication produces.
For many years, the main drugs that help to prevent and treat nausea and acute vomiting have been dopaminergic antagonists, antihistamines, corticosteroids, cannabinoids, and benzodiazepines.
While these drugs have varying effectiveness, they can also cause serious side effects. Ever since the receptor antagonist serotonin surfaced, a new class of drugs are now available. These are more effective and have less frequent and severe side effects.
At equivalent doses, the four existing 5-HT3 receptor antagonists – ondansetron, granisetron, dolasetron, tropisetron – are equally effective in preventing vomiting induced by moderate or highly emetic chemotherapy. Deciding which to use should be based on availability, convenience, cost and side effects.
Discover more: 7 natural remedies to stop vomiting
Delayed emesis is usually harder to treat than acute emesis. Bearing in mind that this is an adverse effect that the patient usually experiences at home, the ways in which it can be controlled are fewer.
On the contrary, the personal and family impact is more considerable. Thus, as long as there is a risk of delayed nausea and vomiting, the patient should be correctly instructed on using anti-emetic drugs.
Adequate control of nausea and vomiting associated with chemotherapy reduces the risk of acute, delayed, and anticipatory emesis in subsequent cycles. Doing this prior to the first cycle of chemotherapy will avoid unnecessary consultations and thus reduce stress levels in the patient.
In this case, serotonin receptor antagonist drugs aren’t as effective compared to acute emesis. Corticosteroid drugs are the most active agents for the prevention of delayed emesis. The patient should take these for 3-4 days after chemotherapy.
Furthermore, as with the prevention of acute emesis, combining anti-emetic drugs appears to be more effective than the use of a single drug.
5-HT3 antagonists need to be recommended as a second-line treatment when the above treatment doesn’t work.
The best way to prevent anticipatory emesis is to achieve adequate control of acute and delayed emesis.
If this adverse effect occurs, then behavioral therapy can be effective.
This may interest you: Carcinophobia, or the fear of cancer
The ideal goal of any anti-emetic treatment is to completely prevent the onset of nausea and vomiting associated with chemotherapy.
This considerably improves the quality of life of cancer patients, certainly during hospitalizations and at home.
Unfortunately, despite the progress seen in the past 20 years, this goal is difficult to achieve. As mentioned, nausea continues to be a frequent and worrying side effect in patients receiving chemotherapy.